Alert archive / Missouri / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 239, NWS Springfield, MO

June 17, 1996Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 17, 1996, 5:09 PM CDT for Oregon County, Missouri. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 17, 1996, 5:09 PM CDT (22:09 UTC)
Expired
Jun 17, 1996, 6:15 PM CDT
In force
66 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Oregon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:10 PM CDTThunderstorm WindRover, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 172210
SVRSGF
MOC149-172315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CDT MON JUN 17 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL MISSOURI
 
   ...OREGON COUNTY
 
AT 506 PM CDT RADAR IN SPRINGFIELD INDICATED A SEVERE THUNDERSTORM ALONG
THE HOWELL/OREGON COUNTY LINE ABOUT 15 MILES WEST OF ALTON. THIS STORM
WAS MOVING EAST AT NEAR 20 MPH AND WILL AFFECT THE THOMASVILLE AREA BY
520 PM AND THE GREER...COUCH AND ALTON AREAS BY 540 PM. HAIL TO ONE INCH
IN DIAMETER...VERY HEAVY RAINFALL AND WINDS IN EXCESS OF 60 MPH CAN BE
EXPECTED.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
DG/MS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:39 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 17, 2:39 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT MON JUN 17 1996

FCST PROBLEM OF THE EVENING ARE TSTM CHANCES.

QUICK AND DIRTY SFC ANALYSIS ALONG WITH 88D SHOWS SFC TROF FROM
GVW TO JUST EAST OF CNU/CFV.  JUST LIKE  ON SUNDAY OUTFLOW FROM
EARLIER STORMS MOVED EAST AND FIRING UP STRONG STORMS E OF A LEBANON
TO BRANSON LINE.  STRONGEST STORMS OVR DENT CO AND POINTS NORTHEAST.
VIL OF THE DAY RUNNING HIGH 50S BUT WET BULB EARLIER WAS 125000 FT
SO ISOLD SVR PSBL THIS AFTN/EVE BUT NOTHING TOO BAD.  STILL WONDERING
ABT SFC TROF TO OUR WEST AND IF STORMS WILL FIRE ALONG IT.  ON SUNDAY
IT WAITED UNTIL 5 PM TO DO SO AND STILL THINK ISOLD STORMS PSBL.

EITHER WAY NEED TO KEEP POPS IN UNTIL TROF IS PASSED THRU. FCST TROF
PASSAGE AIZ/SGF AREA BTWN 00-02Z AND VIH/UNO 06-09Z.  MORE STABLE AIR
BEHIND IT ON TUESDAY SO ONGOING DRY FCST GOOD.  VERY WARM AIR BEHIND
TROF AT 850 TO MOVE IN TUESDAY AND WEDNESDAY SO TEMPS TO WARM TO
90 OR ABOVE MANY PLACES FOR THE FIRST TIME THIS YEAR BY WED.  ? ON WED
ARE STORM CHANCES. ETA BRINGS VORT MAX SE INTO SE KS AT 12Z WED BUT
NOTHING ON NGM/AVN.  CANNOT DISPUTE ETA AS RIDGE IS STILL OVR SW TX
AND AREA IN NW FLOW BUT WILL HOLD OFF ON ANY PRECIP NOW.

HOT FWC TEMPS LOOK GOOD THRU PD.

CCF INFO
SGF UB 067/087 067/092 071 063--
JLN UB 070/090 070/094 072 062--

RIDDLE

In the hours before

Special weather statement, Jun 17, 1:01 PM CDT, 4 hours 8 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON JUN 17 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

.
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY
EVENING...

A TROF OF LOW PRESSURE EXTENDED FROM JUST SOUTH OF KANSAS CITY TO
CHANUTE KANSAS TO NEAR BARTLESVILLE OKLAHOMA AT MIDDAY.  THIS TROF
OF LOW PRESSURE WILL MOVE SLOWLY EAST AND REACH NEAR A VERSAILLES
TO SPRINGFIELD TO CASSVILLE LINE AROUND 7 PM THEN THEN REACH A ROLLA
TO WEST PLAINS LINE AROUND 1 AM.

THE ATMOSPHERE AHEAD OF THIS TROF REMAINS MOIST AND UNSTABLE WITH
DEW POINTS IN THE LOWER 70S.  A NARROW LINE OF THUNDERSTORMS IS EXPECTED
TO FORM EARLY THIS AFTERNOON ALONG THE SURFACE TROF OVER SOUTHEAST
KANSAS AND THEN MOVE EAST INTO SOUTHWEST AND CENTRAL MISSOURI LATE
THIS AFTERNOON AND EVENING.

IN ADDITION...OUT AHEAD OF THIS TROF WIDELY SCATTERED THUNDERSTORMS
WILL DEVELOP IN A RANDOM FASHION ACROSS SOUTHERN MISSOURI AS THE HEATING
OF THE DAY AND MOISTURE COMBINE TO PRODUCE STORMS.

THE PROFILE OF THE ATMOSPHERE SUGGESTS THAT THE MAIN THREAT FROM ANY STORM
INTO TONIGHT WILL BE HEAVY RAIN CAUSING LOCALIZED FLOODING.  UP TO 2
TO 3 INCHES OF RAIN MAY FALL FROM SOME STORMS.  HOWEVER...THERE WILL ALSO
BE A CHANCE FOR ISOLATED STORMS TO REACH SEVERE LIMITS AND PRODUCE LARGE
HAIL AND WINDS TO 60 MPH.

SPOTTER AND HAM GROUPS ACROSS THE AREA...ESPECIALLY OVER MISSOURI...
SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON OR
EARLY EVENING.

RIDDLE
Special weather statement, Jun 17, 1:47 PM CDT, 3 hours 22 minutes before
MOZ055>058-068>071-079>083-090>092-098-180050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 PM CDT MON JUN 17 1996

....SEVERE THUNDERSTORM WATCH NUMBER 267 IN EFFECT UNTIL 8 PM FOR PARTS
OF SOUTH CENTRAL AND CENTRAL MISSOURI...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
THE FOLLOWING COUNTIES IN SOUTH CENTRAL AND CENTRAL MISSOURI...

MORGAN...CAMDEN...DALLAS...LACLEDE...MILLER...MARIES...PULASKI...
PHELPS...MARIES...AND DENT.

SOME CITIES INCLUDED ARE LEBANON...BUFFALO...CAMDENTON...VERSAILLES...
VICHY...WAYNESVILLE...SALEM...AND ROLLA.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON INTO
EARLY EVENING AND INCREASE2 IN INTENSITY.  A FEW OF THESE STORMS MAY
BECOME SEVERE AND PRODUCE HAIL TO 1 INCH IN DIAMETER AND WINDS TO 60
MPH.  HEAVY RAINS CAUSING LOCALIZED FLOODING IS ALSO LIKELY FROM SOME
STORMS.

RIDDLE
Special weather statement, Jun 17, 3:19 PM CDT, 1 hour 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200-

HAZARDOUS WEATHER OUTLOOK   ...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT MON JUN 17 1996

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

.
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE INTO EARLY EVENING EAST OF
TUSCUMBIA TO MARSHFIELD TO BRANSON LINE...

A WARM AND MOIST UNSTABLE AIRMASS IS OVER SOUTHERN AND CENTRAL
MISSOURI LATE THIS AFTERNOON.  THE MOST UNSTABLE AIRMASS IS
LOCATED OVER SOUTH CENTRAL MISSOURI AND THE EASTERN SECTIONS OF THE
LAKE OF THE OZARKS AND THIS COMBINED WITH NUMEROUS BOUNDARIES AND
OUTFLOW BOUNDARIES WILL LEAD TO SCATTERED THUNDERSTORMS.

THE MAIN THREAT FOR THUNDERSTORMS HAS SHIFTED TO AREAS EAST OF A
TUSCUMBIA TO MARSHFIELD TO BRANSON LINE.  A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR PORTIONS OF CENTRAL INTO SOUTH CENTRAL MISSOURI
EAST OF A VERSAILLES TO BUFFALO LINE AND NORTH OF A BUFFALO TO SALEM
LINE.  THE MAIN THREAT WILL BE HEAVY RAINS CAUSING LOCALIZED FLOODING
BUT ISOLATED STORMS MAY BECOME SEVERE PRODUCING HAIL TO ONE INCH AND
WINDS TO 60 MPH.

FURTHER WEST..INCLUDING SPRINGFIELD...JOPLIN...NEVADA...AND WARSAW
THUNDERSTORM DEVELOPMENT IS STILL POSSIBLE AS A SURFACE TROUGH MOVES
INTO THE AREA THIS EVENING.

SPOTTERS ACROSS SOUTH CENTRAL MISSOURI AND THE EASTERN LAKE OF THE OZARKS
REGION SHOULD RELY ANY SEVERE WEATHER OR FLOODI^NG REPORTS TO THE
NATIONAL WEATHER SERVICE.

RIDDLE

Nearby

Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.